Understanding Deodorant Allergies
Erik: So their commercials are catchy, but now one of the oldest male grooming company is getting attention for something that's quite unpleasant. This, after claims that one of their products caused an unwanted reaction with some customers. Eyewitness news reporter Steve Campion, digging deeper into the story, after a local parent reached out to ABC13 about a similar problem. Her some experienced, Steve.
Steve Campion: Erik, this certainly is getting a whole lot of attention. I spoke with that mother who said her teenage son experienced the same kind of reaction. She didn't want to talk on camera, as you can imagine. Not the most comfortable conversation, but this afternoon, I put that question to a dermatologist. Can deodorant really do this?
News Reporter: This image of a man's armpit spreading quickly across social media this afternoon. On our ABC13 Facebook post alone, we've seen it shared more than 800 times. Hundreds of you writing in about the class action lawsuit, filed against Old Spice. A Virginia man claims the deodorant caused rashes and burns to his underarms.
Dr. Sherry Ingraham: One of the most common cosmetic products that causes allergic contact dermatitis or a rash is actually deodorants.
News Reporter: Dermatologist Sherry Ingraham can't comment directly on the Old Spice controversy. She does say one to four percent of the population suffers from a fragrance allergy.
Dr. Sherry Ingraham: What happens specifically in the armpits, or the axilla that make them really susceptible to an allergic reaction is there's moisture, and there's occlusion. So anytime you have moisture and occlusion, the product becomes concentrated and penetrates more.
News Reporter: On social media, viewer Jess writes, "It's called an allergic reaction. Stupid lawsuit." Tom writing, "If I use Old Spice for more than two uses straight, it blisters my armpits. Old Spice firing back today in a statement, saying in part, "A small number of men may experience irritation, due to alcohol sensitivity. A common ingredient used across virtually all deodorant products. For men who have experienced a reaction to a deodorant, an antiperspirant may be a better option, because they have a different formulation."
Steve Campion: So dermatologists agree, if any kind of cosmetic product gives you a rash, immediately stop using it. Check with a doctor. That lawsuit is demanding at least $25,000 in damages for potential victims, and of course, we want you to weigh in on our Facebook page. Join the conversation right there.